Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 97, NWS Houston/Galveston, TX

November 23, 2004Grimes County, Montgomery County, Walker County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 23, 2004, 3:17 PM CST for Grimes County, Montgomery County, Walker County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2004, 3:17 PM CST (21:17 UTC)
Expired
Nov 23, 2004, 6:15 PM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 135 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 4:52 PM CSTFLASH FLOOD5 Nw Anderson, TXFM HIGHWAY 244 CLOSED SOUTH OF STATE HIGHWAY 30.
Nov 23, 4:53 PM CSTFLASH FLOOD12 Nw Huntsville, TXFM HIGHWAY 2989 AND THE EAST FEEDER ROAD OF INTERSTATE 45 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 232121
FFWHGX
TXC185-339-471-240015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST TEXAS
  GRIMES COUNTY IN SOUTHEAST TEXAS
  WALKER COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 PM CST

* AT 308 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN CONTINUING FROM GRIMES COUNTY NORTHEAST THROUGH 
NORTHERN MONTGOMERY COUNTY AND WALKER COUNTY. RAINFALL FROM 1 TO 3 
INCHES WILL LIKELY FALL THROUGH 6 PM. THIS RAIN ON TOP OF SATURATED 
SOILS WILL CAUSE FLASH FLOODING.

* FLOODING IS EXPECTED ... ACROSS MANY LOW WATER CROSSINGS AND SMALL 
STREAMS THROUGH THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3024 9607 3030 9531 3099 9547 3074 9607
      3041 9610

$$
1 follow-up statement
000 
WGUS74 KHGX 232345
FFSHGX
TXC185-339-471-240015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CST TUE NOV 23 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM CST FOR MONTGOMERY...
GRIMES AND WALKER COUNTIES...

AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING WAS OCCURING NEAR RICHARDS.   

LAW ENFORCEMENT REPORTS THAT FM 244 IS CLOSED SOUTH OF HIGHWAY 30 IN 
GRIMES COUNTY. ALSO...PORTIONS OF FM HIGHWAY 2989 AND THE EAST 
INTERSTATE 45 FEEDER ROAD ARE CLOSED IN WALKER COUNTY. 

FLOODING CONTINUES TO BE EXPECTED IN OR NEAR...
ROANS PRAIRIE...PLANTERSVILLE...LAKE CONROE DAM...DOBBIN...DACUS...
CRABBS PRAIRIE...BEDIAS...ANDERSON...WILLIS...PANORAMA VILLAGE...NEW
WAVERLY...MONTGOMERY...HUNTSVILLE...CUT AND SHOOT AND CONROE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING 
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3024 9607 3030 9531 3099 9547 3074 9607
      3041 9610

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 1:52 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 23, 1:52 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
152 PM CST TUE NOV 23 2004

.DISCUSSION...
NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS UNTIL 9 PM. 46

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS
THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF
OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND
FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES
CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL
LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE
REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH
AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES
THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE
FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO
LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE
EVENING SHIFT CAN CANCEL IF NECESSARY.

SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY.
ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT
SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT
WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT
THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY
WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER
COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON
SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT
WEEK. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 53 57 37 61 44 /  60 05 00 00 00
HOUSTON (IAH)         54 59 38 60 44 /  80 05 00 00 00
GALVESTON (GLS)       60 66 45 61 53 /  80 10 00 00 00

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY.
SCA 00-60 NM WATERS.
SCEC BAYS.

&&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CST TUE NOV 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
455 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST...

AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST
TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED...
ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED
RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP
TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT
ENDING THE FLOOD THREAT.

AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL
HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON
AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT
OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL.

DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD
AND SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Nov 23, 9:44 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
944 AM CST TUE NOV 23 2004

GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
944 AM CST TUE NOV 23 2004

...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST
TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER
LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS
AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR
ISOLATED TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE
BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON...
LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA
BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP
CHANNEL OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 2:06 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
206 PM CST TUE NOV 23 2004

GMZ335-355-TXZ163-164-176>179-195>200-210>214-226-227-235>238-240300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
206 PM CST TUE NOV 23 2004

...TORNADO WATCH EXTENDED UNTIL 9 PM FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXTENDED THE
TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. AN UPPER LEVEL
TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW
THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT.

IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN...
BRAZORIA...BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...MADISON...
MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...GALVESTON BAY...AND THE GULF WATERS FROM HIGH
ISLAND TO FREEPORT OUT TO 20 NM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR
FURTHER WEATHER UPDATES TODAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:13 PM CSTFlash Flood WarningHGXJackson3 hr
Nov 22, 8:15 PM CSTFlash Flood WarningHGXWharton3 hr
Nov 22, 10:22 PM CSTFlash Flood WarningHGXHarris3 hr
Nov 22, 10:38 PM CSTFlash Flood WarningHGXColorado, Fort Bend, Wharton3 hr
Nov 23, 1:14 AM CSTFlash Flood WarningHGXFort Bend, Harris2 hr
Nov 23, 8:15 AM CSTSpecial Marine WarningHGX60 min
Nov 23, 9:26 AM CSTSpecial Marine WarningHGX64 min
Nov 23, 9:52 AM CSTSevere Thunderstorm WarningHGXGalveston38 min
Nov 23, 10:24 AM CSTSpecial Marine WarningHGX96 min
Nov 23, 11:19 AM CSTTornado WarningHGXChambers, Galveston26 min
Nov 23, 12:24 PM CSTSevere Thunderstorm WarningHGXBrazos36 min
Nov 23, 12:46 PM CSTSevere Thunderstorm WarningHGXMadison59 min
Nov 23, 1:00 PM CSTSevere Thunderstorm WarningHGXBrazos30 min
Nov 23, 1:07 PM CSTTornado WarningHGXMontgomery, San Jacinto38 min
Nov 23, 1:24 PM CSTSevere Thunderstorm WarningHGXHouston51 min
Nov 23, 1:46 PM CSTTornado WarningHGXAustin, Polk, San Jacinto, Washington44 min
Nov 23, 1:53 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 1:56 PM CSTSevere Thunderstorm WarningHGXBrazos49 min
Nov 23, 2:23 PM CSTSevere Thunderstorm WarningHGXHouston37 min
Nov 23, 2:35 PM CSTSevere Thunderstorm WarningHGXWashington40 min
Nov 23, 2:37 PM CSTTornado WarningHGXChambers, Harris, Liberty38 min
Nov 23, 2:44 PM CSTSevere Thunderstorm WarningHGXGrimes46 min
Nov 23, 2:46 PM CSTTornado WarningHGXTrinity29 min
Nov 23, 2:49 PM CSTTornado WarningHGXWashington26 min
Nov 23, 2:56 PM CSTTornado WarningHGXWaller34 min
Nov 23, 3:02 PM CSTFlash Flood WarningHGXWashington3 hr
Nov 23, 3:02 PM CSTTornado WarningHGXGrimes43 min
Nov 23, 3:13 PM CSTTornado WarningHGXMontgomery, Walker47 min
Nov 23, 3:14 PM CSTTornado WarningHGXTrinity31 min
Nov 23, 3:15 PM CSTTornado WarningHGXLiberty15 min
Nov 23, 3:24 PM CSTTornado WarningHGXHarris, Liberty51 min
Nov 23, 3:44 PM CSTSevere Thunderstorm WarningHGXPolk46 min
Nov 23, 3:58 PM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker62 min
Nov 23, 3:59 PM CSTTornado WarningHGXHarris, Montgomery31 min
Nov 23, 4:21 PM CSTFlash Flood WarningHGXTrinity3 hr
Nov 23, 4:31 PM CSTTornado WarningHGXLiberty44 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.